The Annals of Statistics

Nonparametric implied Lévy densities

Likuan Qin and Viktor Todorov

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This paper develops a nonparametric estimator for the Lévy density of an asset price, following an Itô semimartingale, implied by short-maturity options. The asymptotic setup is one in which the time to maturity of the available options decreases, the mesh of the available strike grid shrinks and the strike range expands. The estimation is based on aggregating the observed option data into nonparametric estimates of the conditional characteristic function of the return distribution, the derivatives of which allow to infer the Fourier transform of a known transform of the Lévy density in a way which is robust to the level of the unknown diffusive volatility of the asset price. The Lévy density estimate is then constructed via Fourier inversion. We derive an asymptotic bound for the integrated squared error of the estimator in the general case as well as its probability limit in the special Lévy case. We further show rate optimality of our Lévy density estimator in a minimax sense. An empirical application to market index options reveals relative stability of the left tail decay during high and low volatility periods.

Article information

Source
Ann. Statist., Volume 47, Number 2 (2019), 1025-1060.

Dates
Received: November 2017
Revised: February 2018
First available in Project Euclid: 11 January 2019

Permanent link to this document
https://projecteuclid.org/euclid.aos/1547197247

Digital Object Identifier
doi:10.1214/18-AOS1703

Mathematical Reviews number (MathSciNet)
MR3909959

Zentralblatt MATH identifier
07033160

Subjects
Primary: 62G07: Density estimation 62M05: Markov processes: estimation
Secondary: 60H10: Stochastic ordinary differential equations [See also 34F05] 60J75: Jump processes

Keywords
Itô semimartingale Fourier inversion Lévy density nonparametric density estimation options stochastic volatility

Citation

Qin, Likuan; Todorov, Viktor. Nonparametric implied Lévy densities. Ann. Statist. 47 (2019), no. 2, 1025--1060. doi:10.1214/18-AOS1703. https://projecteuclid.org/euclid.aos/1547197247


Export citation

References

  • [1] Andersen, T., Fusari, N. and Todorov, V. (2017). The pricing of short-term market risk: Evidence from weekly options. J. Finance 72 1335–1386.
  • [2] Belomestny, D. (2011). Spectral estimation of the Lévy density in partially observed affine models. Stochastic Process. Appl. 121 1217–1244.
  • [3] Belomestny, D. (2011). Statistical inference for time-changed Lévy processes via composite characteristic function estimation. Ann. Statist. 39 2205–2242.
  • [4] Belomestny, D. and Reiß, M. (2006). Spectral calibration of exponential Lévy models. Finance Stoch. 10 449–474.
  • [5] Belomestny, D. and Reiß, M. (2015). Lévy Matters IV: Estimation for Discretely Observed Lévy Processes. Lecture Notes in Mathematics 2128. Springer, Berlin.
  • [6] Bentata, A. and Cont, R. (2012). Short-time asymptotics for marginal distributions of semimartingales. Working paper.
  • [7] Carr, P., Geman, H., Madan, D. and Yor, M. (2002). The fine structure of asset returns: An empirical investigation. J. Bus. 75 305–332.
  • [8] Carr, P. and Madan, D. (2001). Optimal positioning in derivative securities. Quant. Finance 1 19–37.
  • [9] Comte, F. and Genon-Catalot, V. (2009). Nonparametric estimation for pure jump Lévy processes based on high frequency data. Stochastic Process. Appl. 119 4088–4123.
  • [10] Comte, F. and Genon-Catalot, V. (2011). Estimation for Lévy processes from high frequency data within a long time interval. Ann. Statist. 39 803–837.
  • [11] Cont, R. and Tankov, P. (2004). Nonparametric calibration of jump-diffusion option pricing models. J. Comput. Finance 7 1–49.
  • [12] Duffie, D. (2001). Dynamic Asset Pricing Theory, 3rd ed. Princeton Univ. Press, Princeton, NJ.
  • [13] Duffie, D., Pan, J. and Singleton, K. (2000). Transform analysis and asset pricing for affine jump-diffusions. Econometrica 68 1343–1376.
  • [14] Figueroa-López, J. E. (2009). Nonparametric estimation of time-changed Lévy models under high-frequency data. Adv. in Appl. Probab. 41 1161–1188.
  • [15] Figueroa-López, J. E., Gong, R. and Houdré, C. (2012). Small-time expansions of the distributions, densities, and option prices of stochastic volatility models with Lévy jumps. Stochastic Process. Appl. 122 1808–1839.
  • [16] Figueroa-López, J. E. and Ólafsson, S. (2016). Short-term asymptotics for the implied volatility skew under a stochastic volatility model with Lévy jumps. Finance Stoch. 20 973–1020.
  • [17] Figueroa-López, J. E. and Ólafsson, S. (2016). Short-time expansions for close-to-the-money options under a Lévy jump model with stochastic volatility. Finance Stoch. 20 219–265.
  • [18] Gugushvili, S. (2009). Nonparametric estimation of the characteristic triplet of a discretely observed Lévy process. J. Nonparametr. Stat. 21 321–343.
  • [19] Jacod, J. and Protter, P. (2012). Discretization of Processes. Stochastic Modelling and Applied Probability 67. Springer, Heidelberg.
  • [20] Jacod, J. and Todorov, V. (2014). Efficient estimation of integrated volatility in presence of infinite variation jumps. Ann. Statist. 42 1029–1069.
  • [21] Jongbloed, G., van der Meulen, F. H. and van der Vaart, A. W. (2005). Nonparametric inference for Lévy-driven Ornstein–Uhlenbeck processes. Bernoulli 11 759–791.
  • [22] Kappus, J. and Reiß, M. (2010). Estimation of the characteristics of a Lévy process observed at arbitrary frequency. Stat. Neerl. 64 314–328.
  • [23] Merton, R. (1976). Option pricing when underlying asset returns are discontinuous. J. Financ. Econ. 3 125–144.
  • [24] Muhle-Karbe, J. and Nutz, M. (2011). Small-time asymptotics of option prices and first absolute moments. J. Appl. Probab. 48 1003–1020.
  • [25] Neumann, M. H. and Reiß, M. (2009). Nonparametric estimation for Lévy processes from low-frequency observations. Bernoulli 15 223–248.
  • [26] Nickl, R., Reiß, M., Söhl, J. and Trabs, M. (2016). High-frequency Donsker theorems for Lévy measures. Probab. Theory Related Fields 164 61–108.
  • [27] Qin, L. and Todorov, V. (2019). Supplement to “Nonparametric implied Lévy densities.” DOI:10.1214/18-AOS1703SUPP.
  • [28] Sato, K. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics 68. Cambridge Univ. Press, Cambridge.
  • [29] Söhl, J. (2014). Confidence sets in nonparametric calibration of exponential Lévy models. Finance Stoch. 18 617–649.
  • [30] Söhl, J. and Trabs, M. (2014). Option calibration of exponential Lévy models: Confidence intervals and empirical results. J. Comput. Finance 18 91–119.
  • [31] Trabs, M. (2014). Calibration of self-decomposable Lévy models. Bernoulli 20 109–140.
  • [32] Trabs, M. (2015). Quantile estimation for Lévy measures. Stochastic Process. Appl. 125 3484–3521.

Supplemental materials

  • Supplement to “Nonparametric implied Lévy densities”. The supplement contains the following items: (1) limit results for the integrated squared error of the nonparametric estimator, (2) lower bounds for the minimax risk of recovering Lévy density from noisy option data with heteroskedastic Gaussian observation errors, and (3) alternative Lévy density estimator based on the second derivatives of the characteristic function of the asset return estimated from the option data.